Heavy Snow, Greater Lake Tahoe Area
- When
- December 26, 12:00 AM PST to 8:00 AM PST
- Where
- Greater Lake Tahoe Area forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.789, -119.640 (the zone’s center; the record gives no point)
Storm total snowfall reports:Mt.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS REV wrote it up.
A winter storm dropped up to two feet of snow in the higher elevations of the Sierra Nevada.Storm total snowfall reports:Mt. Rose Ski Area 18 inchesHeavenly Valley Ski Resort (9000 ft.) 12 inches (7400 ft.) 10 inches
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Dec 25, 8:10 PM PST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
810 PM PST SUN DEC 25 2005
.UPDATE...
WILL BE UPDATING TO CANCEL WIND ADVISORY. 00Z KREV RAOB NOT
SUPPORTIVE OF STRONG DOWNSLOPE WINDS DUE TO MOUNTAIN WAVES. IN
ADDITION...EARLIER WINDS HAVE SUBSIDED SUBSTANTIALLY. A FEW FAVORED
LOCATIONS SUCH AS WALKER WILL REMAIN WINDY OVERNIGHT...MOST AREAS
WILL SE WINDS 10-15 WITH MAX GUSTS TO 30. IN ADDITION...00Z KREV
SOUNDING SUPPORTS WEAK SPILLOVER INTO THE FOOTHILLS AND AT TIMES IN
THE VALLEY FOR THE NEXT FEW HOURS. MAIN BAND OF SPILLOVER WITH
MODERATE RAIN WILL WAIT UNTIL FROPA IN THE MORNING WITH LOWERING
SNOW LEVELS.
OTHERWISE...WILL LEAVE WARNINGS ALONE FOR THE SIERRA. HAVE MY DOUBTS
ABOUT LASSEN DUE TO THE LOWER ELEVATIONS THERE...BUT THERE IS
ANOTHER BAND OF PRECIP FORMING ALONG THE NORCAL COAST WITH THE UPPER
JET. THIS IS INSTO THE COLDER AIR AND LOW END WARNING COULD HAPPEN
IF THIS BAND CONTINUES TO STRENGTHEN. MORE CONFIDENCE IN WARNINGS
FOR TAHOE-MONO...ALTHOUGH AMOUNTS IN THE WARNINGS MAY BE SLIGHTLY
OVERDONE BUT NOT WORTH TINKERING WITH. WALLMANN
&&
.SHORT TERM...
UPPER LOW OFF THE NRN CA COAST SHOWING UP WELL ON SATELLITE IMAGERY
THIS AFTERNOON. IMPRESSIVE SUBTROPICAL STREAM OF MOISTURE IS BEING
ADVECTED INTO CENTRAL AND NORTHERN CALIFORNIA. SOME LIGHTNING
STRIKES ARE ALSO SHOWING UP AROUND 41N 128W NEAR THE CENTER OF THE
LOW. THIS CONVECTION IS ON THE CYCLONIC SIDE OF A 110 KT JET MAX
NOSING INTO THE CA/OR BORDER.
AFTER STRONG WINDS OVER THE SIERRA THIS MORNING WINDS HAVE NOW
STARTED TO PICK UP ACROSS WESTERN NEVADA THIS AFTERNOON. WINDS ARE
15 TO 20 MPH WITH GUSTS TO 35 MPH. AS THE UPPER JET MOVES OVER THE
REGION TONIGHT SURFACE WIND SPEEDS WILL CONTINUE TO INCREASE.
STRONGEST WINDS WILL BE BETWEEN 03Z AND 15Z WITH GUSTS TO 45 MPH
POSSIBLE IN WESTERN NEVADA.
WINDS WILL START TO DECREASE MONDAY MORNING AS THE PRECIPITATION
SPREADS EAST FROM THE SIERRA. RADAR IMAGERY SHOWS SIGNIFICANT
PRECIP OVER THE CENTRAL VALLEY OF CALIFORNIA THIS AFTERNOON. MODELS
ARE ALSO REFLECTING THIS MOIST AIR MASS WITH THE NGM PROGGING
BETWEEN 0.75 AND 1.00 INCH OF PRECIP IN THE CENTRAL SIERRA BY 00Z
TUESDAY. EVEN THOUGH THE SYSTEM IS MOVING FAST...THE STRONG DYNAMICS
WILL HELP TO INTENSIFY SNOWFALL RATES OVERNIGHT. UP TO A FOOT OF
SNOWFALL IS EXPECTED AT LAKE LEVEL IN THE TAHOE BASIN...WITH NEARLY
THREE FEET OF SNOW AT THE HIGHER ELEVATIONS AROUND LAKE TAHOE AND IN
MONO COUNTY. SHOWERS WILL CONTINUE ON TUESDAY...MAINLY IN THE
HIGHER ELEVATIONS...AS WEAK RIDGING BUILDS INTO SOUTHERN CALIFORNIA.
OHARA
.LONG TERM...WEDNESDAY THROUGH SUNDAY...
FAST PROGRESSIVE PATTERN CONTINUES THROUGH NEW YEARS DAY WITH STORMS
COMING IN ON A PERIOD OF EVERY 2-3 DAYS. NEXT MAJOR STORM FOR THE
SIERRA AND NORTHEAST CA/WRN NV WED AND WED NIGHT WITH ANOTHER SYSTEM
FRIDAY NIGHT AND SATURDAY TIMEFRAME AND A THIRD MON-TUE JAN 02-03.
A PERSISTANT AND INTENSE MID LATITUDE JET STREAM WILL TAP VERY MOIST
TROPICAL AIR. SATELLITE IMAGERY CONTINUES TO SHOW PRECIPITABLE WATER
PLUME NEAR TWO INCHES EXTENDING ALONG AND SOUTH OF 20N ACROSS THE
CENTRAL PACIFIC AND ALONG 30N THIS SIDE OF THE DATELINE.
MEDIUM RANGE MODELS CONTINUE TO BE IN VERY GOOD AGREEMENT WITH THE
WEDNESDAY/WEDNESDAY NIGHT STORM SO CONFIDENCE IS HIGH THAT THIS WILL
RESULT IN A STRONG PRECIPITATION EVENT. WILL GO WITH 100% POPS IN
THE SIERRA. EXPECT A WATCH TO BE ISSUED FOR THIS STORM AFTER
TONIGHT AND MONDAYS EVENT WINDS DOWN. QPF AMOUNTS IN THE SIERRA
COULD BE 2+ INCHES
AS WITH THE LAST SEVERAL SYSTEMS THE ENTRAINMENT OF TROPICAL
MOISTURE WILL HAVE TO BE WATCHED. SNOW LEVELS COULD BEGIN QUITE
HIGH ABOVE 8000-8500 FEET BUT WILL DROP QUICKLY TO NEAR LAKE LEVEL
LATE WED AFTERNOON AND TO MOST VALLEY FLOORS BY THUR MORNING AS
STRONG DYNAMICS ACCOMPANY TIGHT FRONTAL ZONE. OTHER CONCERN AS
MENTIONED BY THE PREVIOUS MID-SHIFT FORECASTER IS THAT UNLIKE PAST
COUPLE OF SYSTEMS INDICATIONS ARE THAT THIS STORM WILL BE
CHARACTERIZED BY A VERY STRONG FRONTAL ZONE AND ASSOCIATED DYNAMICS.
THIS WOULD RESULT IN HEAVY SNOW FOR THE SIERRA AND POSSIBLY AREAS OF
HEAVY RAIN IN THE VALLEYS. SOILS ARE ALREADY SATURATED BUT SNOW
LEVELS ARE EXPECTED TO DROP RAPIDLY LATE WED AND WED NIGHT SO THINK
THAT FLOODING POTENTIAL IN FOOTHILLS AND VALLEYS IS LOW. THE TIGHT
BAROCLINIC ZONE ACROSS THE REGION BY 00Z THUR WOULD SUGGEST THE
POTENTIAL FOR FOR STRONG AND EVEN DAMAGING WINDS AHEAD OF THE FRONT
WEDNESDAY AND WEDNESDAY EVENING BEFORE PRECIPITATION SPILLS INTO THE
WESTERN VALLEYS.
EXPECT ANOTHER SYSTEM TOWARD THIS COMING WEEKEND AND ONE AFTER THAT
AFTER THE NEW YEAR. TEMPERATURES WILL BE CHALLENGING WITH
FLUCTUATING CONDITIONS EVERY FEW DAYS. STUCK WITH HIGHER MAX TEMPS
WEDNESDAY AS STRONG WINDS EXPECTED TO MIX OUT VALLEY LOCATIONS. JAH
&&
.AVIATION...
WDSPREAD MVFR AND IFR CONDITIONS IN RAIN/SNOW WILL DEVELOP ALL
ROUTES ALONG SIERRA AFT 06Z WITH MTS OBSCURED. EXPECT LOCAL MVFR
CONDITIONS IN SCATTERED RAIN SHOWERS TO THE LEE OF THE SIERRA IN
WESTERN NV VALLEYS BY 12Z. JAH
&&
.REV WATCHES/WARNINGS/ADVISORIES...
.NV...WINTER STORM WARNING ZONE NVZ002 FROM 06Z MONDAY THROUGH 00Z
TUESDAY.
LAKE WIND ADVISORY PYRAMID LAKE ON MONDAY.
.CA...WINTER STORM WARNING ZONES CAZ071>073 FROM 06Z MONDAY THROUGH
00Z TUESDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RENO NV 600 AM PST SUN DEC 25 2005 CAZ070>073-NVZ001>005-261500- SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS- EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO- MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY- MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- NORTHERN WASHOE COUNTY- 600 AM PST SUN DEC 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL CALIFORNIA...NORTHEAST CALIFORNIA...NORTHWEST NEVADA...WEST CENTRAL NEVADA AND WESTERN NEVADA. .DAY ONE...TODAY A STRONG WINTER STORM IS EXPECTED TO MOVE INTO THE SIERRA TODAY AND CONTINUE THROUGH MONDAY AFTERNOON. A WINTER STORM WATCH IS IN EFFECT FOR THIS AFTERNOON THROUGH MONDAY AFTERNOON FOR NORTHEASTERN CALIFORNIA...GREATER LAKE TAHOE AREA AND MONO COUNTY. RAIN AND SNOW WILL MOVE INTO THESE AREAS SUNDAY THROUGH MONDAY AFTERNOON. REFER TO /WWUS45 KREV WSWREV/ FOR FURTHER INFORMATION. A DENSE FOG ADVISORY IS IN EFFECT UNTIL 9 AM PST THIS MORNING FOR PARTS OF WESTERN NEVADA. VISIBILITIES OF 1/4 MILE OR LESS ARE POSSIBLE. REFER TO /WWUS75 KREV NPWREV/ FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A WINTER STORM WATCH REMAINS IN EFFECT THROUGH MONDAY AFTERNOON FOR NORTHEASTERN CALIFORNIA...GREATER LAKE TAHOE AREA AND MONO COUNTY. RAIN AND SNOW WILL BE AFFECTING THESE AREAS THROUGH MONDAY AFTERNOON. REFER TO /WWUS45 KREV WSWREV/ FOR FURTHER INFORMATION. WEDNESDAY...AN IMPRESSIVE SYSTEM WILL LIKELY BEGIN TO AFFECT THE AREA. STAY TUNED FOR FURTHER UPDATES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SMM
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2005Every state in 2005This day in weather historyWarnings in Nevada, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483977.